Alert archive / Washington / Freeze Warnings in 2011

Freeze Warning 2, NWS Pendleton, OR

April 18, 20115 counties in Washington; Morrow County, Umatilla County, Oregon

NWS Pendleton, OR issued this freeze warning at Apr 18, 2011, 11:12 AM PDT for 5 counties in Washington; Morrow County, Umatilla County, Oregon. It took effect at Apr 18, 2011, 10:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2011, 11:12 AM PDT (18:12 UTC)
In effect from
Apr 18, 2011, 10:00 PM PDT
Expired
Apr 19, 2011, 7:00 AM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

Counties Morrow County, OR, Umatilla County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 43 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WWUS76 KPDT 181812
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1112 AM PDT MON APR 18 2011

...FREEZING TEMPERATURES EXPECTED TONIGHT THROUGH TUESDAY MORNING...

ORZ044-507-WAZ028-029-190630-
/O.NEW.KPDT.FZ.W.0002.110419T0500Z-110419T1400Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
1112 AM PDT MON APR 18 2011

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PDT
TUESDAY. 

* IMPACTS: SKIES WILL CLEAR OUT TONIGHT ALLOWING FOR SIGNIFICANT
  RADIATIONAL COOLING. TEMPERATURES ARE EXPECTED TO FALL NEAR TO
  BELOW FREEZING...CAUSING POTENTIAL DAMAGE TO VEGETATION.
  MEASURES SHOULD BE TAKEN TO PROTECT SENSITIVE VEGETATION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS MAY DAMAGE CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
697 
WWUS76 KPDT 190415
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
915 PM PDT MON APR 18 2011

...FREEZING TEMPERATURES EXPECTED TONIGHT THROUGH TUESDAY
MORNING...

ORZ044-507-WAZ028-029-191400-
/O.CON.KPDT.FZ.W.0002.110419T0500Z-110419T1400Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
915 PM PDT MON APR 18 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM PDT TUESDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM PDT TUESDAY. 

* IMPACTS: SKIES WILL CLEAR OUT TONIGHT ALLOWING FOR SIGNIFICANT
  RADIATIONAL COOLING. TEMPERATURES ARE EXPECTED TO FALL NEAR TO
  OR BELOW FREEZING...CAUSING POTENTIAL DAMAGE TO VEGETATION.
  MEASURES SHOULD BE TAKEN TO PROTECT SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS MAY DAMAGE CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
509 
WWUS76 KPDT 191333
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
633 AM PDT TUE APR 19 2011


ORZ044-507-WAZ028-029-191445-
/O.EXP.KPDT.FZ.W.0002.000000T0000Z-110419T1400Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
633 AM PDT TUE APR 19 2011

...FREEZE WARNING WILL EXPIRE AT 7 AM PDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 7 AM PDT THIS MORNING. 

TEMPERATURES WILL CONTINUE TO SLOWLY WARM ABOVE FREEZING THIS
MORNING. THUS THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Apr 18, 11:05 AM PDT, 7 minutes earlier.

Area forecast discussion, Apr 18, 11:05 AM PDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1105 AM PDT MON APR 18 2011

UPDATED AVIATION DISCUSSION

.UPDATE...CURRENT SHORT TERM FORECAST REMAINS ON TRACK WITH A FEW
MINOR ADJUSTMENTS...CLOUD COVER IS EXPECTED TO INCREASE THIS
AFTERNOON WITH DAYTIME HEATING AND WEAK INSTABILITY. THERE MAY BE
INTERMITTENT SPRINKLES/FLURRIES LATE THIS MORNING AND THIS
AFTERNOON. A WEAK DISTURBANCE WILL PUSH THROUGH THIS EVENING
ALLOWING FOR INCREASED CHANCE FOR RAIN/SNOW ACROSS THE BLUE
MOUNTAINS AND AN ISOLATED SHOWER ALONG THE FOOTHILLS. TONIGHT THE
LOWER COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS MAY
REACH TEMPERATURES LOW ENOUGH FOR A FREEZE WARNING. ISSUE RIGHT NOW
IS HOW COLD WILL TEMPERATURES GET. AIR ALOFT IS COLDER THAN THIS
MORNING...BUT CURRENT DEWPOINTS LOOK TO BE A DEGREE OR TWO WARMER
THAN THIS MORNING. ALSO...NEEDING TO ACCOUNT FOR POSSIBLY STRONGER
WINDS WINDS PLAYING A FACTOR IN MIXING. WEBER

&&

.AVIATION...18Z TAFS...VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24
HOURS FOR MOST AREAS...EXCEPT AT KPDT AND KALW WHERE MVFR CEILINGS
ARE EXPECTED IN THE LATE PREDAWN HOURS BEGINNING AROUND 19/11-12Z
DUE TO A SURFACE BASED INVERSION TRAPPING MOISTURE IN THE BOUNDARY
LAYER. FOR THE NEXT COUPLE OF HOURS SCATTERED RAIN AND SNOW SHOWERS
WILL OCCUR IN THE FOOTHILLS OF THE BLUE MOUNTAINS IN VICINITY OF
KPDT TO KALW WITH MVFR/IFR CONDITIONS OCCURRING ALONG THE AVIATION
ROUTE FROM KPDT TO KBOI OVER THE BLUE MOUNTAINS DUE TO LOWERED CIGS
AND LIMITED VSBY DUE TO SNOW SHOWERS PRODUCED BY AN UPPER LEVEL
TROUGH MOVING ACROSS THE PACIFIC NORTHWEST TODAY. CONDITIONS ALONG
THIS AVIATION ROUTE SHOULD IMPROVE SOMEWHAT TO MVFR BY EARLY THIS
AFTERNOON...BUT BRIEFLY LOWER TO IFR IN ISOLATED HEAVIER RAIN/SNOW
SHOWERS OVER THE BLUE MOUNTAINS. OTHERWISE...SCT-BKN MID-LEVEL
CLOUDS OF 050-060 FT AGL ARE EXPECTED. WINDS WILL BEGIN TO INCREASE
LATE THIS MORNING BECOMING 10-20 KTS BY EARLY AFTERNOON. WINDS WILL
DECREASE AGAIN THIS EVENING AND DIMINISH FURTHER OVERNIGHT BECOMING
DRAINAGE WINDS AT TAF SITES LOCATED NEAR HIGHER TERRAIN.  POLAN

&&

.PREVIOUS DISCUSSION... /ISSUED 430 AM PDT MON APR 18 2011/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT. LATEST IR SATL WAS
SHOWING THE LEADING EDGE OF CLEARING SKIES NORTH OF A LINE FROM
HRI/PDT/ALW. MORNING TEMPS MAY RETREAT TOWARD FREEZING ACROSS THE
FOOTHILLS AND BASIN BY SUNRISE WHERE A FREEZE WARNING REMAINS IN
EFFECT. IN ADDITION RIVERS ALONG THE JOHN DAY...UMATILLA...AND
GRANDE RONDE REMAIN A CONCERN DUE TO THEIR HIGH WATER LEVELS FOR
TODAY. OTHERWISE A DISTURBANCE MOVG TO OUR SOUTH WAS PRODUCING SOME
MID AND HIGH LEVEL CLOUDS ACROSS PORTIONS OF THE AREA. THE
DISTURBANCE WILL CONTINUE MOVG EAST TODAY. HOWEVER A LOW PRESSURE
SYSTEM WILL DIP INTO THE AREA THIS AFTERNOON. SOME SHOWERS SHOULD
DEVELOP ACROSS PORTIONS OF THE BASIN AND FOOTHILLS AS WELL AS THE
EASTERN MOUNTAINS INTO THIS EVENING. THE LOW WILL DRIFT EAST TAKING
MUCH OF THE MOISTURE WITH IT TUESDAY MORNING AND ONLY SOME LINGERING
SHOWERS CAN BE EXPECTED OVER THE BLUE/WALLOWA MOUNTAINS. THE MODELS
WERE FORECASTING TUESDAY MORNING TEMPS TO DIP AROUND FREEZING AGAIN
ACROSS THE FOOTHILLS AND BASIN. HOWEVER WITH LINGERING CLOUDS AND
SFC WINDS PERSISTING THE CONFIDENCE REMAINS LOW AT THIS TIME.
OTHERWISE A FEW SHOWERS MAY BE EXPECTED ALONG THE BLUES/WALLOWAS
ONCE AGAIN FOR TUESDAY BEFORE DRIER CONDITIONS ARE FORECAST FOR
TUESDAY NIGHT.

LONG TERM...WEDNESDAY THROUGH MONDAY...A LOW PRESSURE TROUGH WILL
SWING SOUTH INTO THE PACIFIC NORTHWEST ON WEDNESDAY...INITIALLY
PULLING MOISTURE NORTHWARD THROUGH CENTRAL OREGON. SHOWER ACTIVITY
WILL THEREFORE INCREASE THROUGHOUT THE DAY AND INTO WEDNESDAY NIGHT.
SNOW LEVELS WILL GENERALLY BE ABOVE 4000 FEET ON WEDNESDAY...BUT
WILL DROP TO NEAR 3000 FEET ON THURSDAY AS THE LOW PASSES OVER THE
AREA AND NORTHWESTERLY FLOW DEVELOPS IN ITS WAKE. PRECIPITATION WILL
MOSTLY TAPER OFF BY FRIDAY...ALTHOUGH LIGHT RAIN AND SNOW SHOWERS
WILL REMAIN POSSIBLE OVER THE NORTHEAST MOUNTAINS. MOSTLY DRY
CONDITIONS CAN THEN BE EXPECTED THROUGH AT LEAST SATURDAY MORNING.
THE MODELS DISAGREE ON THE TIMING OF THE NEXT SYSTEM...BUT DO BOTH
INDICATE THAT A MOISTURE-LADEN NEGATIVELY TILTED TROUGH WILL MOVE
INLAND EITHER LATE SATURDAY OR SUNDAY. THIS FEATURE WILL BRING MORE
WET UNSETTLED WEATHER TO THE REGION THROUGH MONDAY. TEMPERATURES
WILL BE SLIGHTLY BELOW NORMAL ON WEDNESDAY AND THURSDAY THEN WILL
WARM TO NEAR NORMAL BY SATURDAY WITH HIGHS IN THE MID 50S TO MID
60S.  TRIMARCO

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  52  33  53  32 /  10  20  10  10
ALW  54  34  55  34 /  10  20  10  10
PSC  57  34  58  33 /  10  20  10  10
YKM  54  28  55  31 /  10  20  10  10
HRI  55  32  57  32 /  10  20  10   0
ELN  52  31  53  30 /  10  20  10  10
RDM  52  20  51  22 /  10  10  10   0
LGD  49  31  48  30 /  10  20  20  10
GCD  48  30  48  31 /  10  20  10   0
DLS  55  36  55  36 /  10  20  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

89/99/99
Hazardous weather outlook, Apr 18, 6:00 AM PDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT MON APR 18 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
191230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FREEZE WARNING REMAINS IN EFFECT THIS MORNING FOR THE COLUMBIA
BASIN AND PORTIONS OF THE FOOTHILLS OF THE BLUE MOUNTAINS.
ADDITIONAL INFORMATION CAN BE FOUND UNDER THE HEADER...PDXNPWPDT.

THE WATER LEVELS IN THE UMATILLA...JOHN DAY...AND GRANDE RONDE
RIVERS WERE HIGH. THIS WILL PERSIST DURING THE DAY AND ADDITIONAL
INFORMATION CAN BE FOUND UNDER THE HEADER PDXRVSPDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS WERE CONTINUE ACROSS MOST OF THE AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Freeze Warnings in Washington, 2011Freeze Warnings in Oregon, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.